Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 22, 2008, 3:10 PM EDT for 4 counties in Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2008, 3:10 PM EDT (19:10 UTC)
- Expired
- Jul 22, 2008, 3:46 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2116 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:54 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 22, 1:54 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 154 PM EDT TUE JUL 22 2008 .SHORT TERM ...MESOSCALE UPDATE... REMNANTS...OUTFLOW BOUNDARY FROM CONVECTIVE COMPLEX OVER WESTERN KENTUCKY THIS MORNING IS PRODUCING SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL KY THIS AFTERNOON. MCVS APPARENT ON SAT LOOP AS WELL AS TWO CONVECTIVE OUTFLOW BOUNDARIES JUST WEST OF OUR CWA. AT PRESENT...ACTIVITY SEEMS ESPECIALLY CONCENTRATED IN THIS AREA. RUC ANALYSIS AND GOES SOUNDING DATA SUGGEST ACTIVITY WILL CONTINUE TO MOVE INTO EASTERN KENTUCKY AS CAPE INCREASES...TO AROUND 2000 J/KG ACROSS SOUTHERN PORTIONS OF OUR CWA THIS AFTERNOON. RTMA SFC ANALYSIS IS ALSO PICKING UP ON GOOD SFC CONVERGENCE IN THE VICINITY OF INTERSECTING OUTFLOW BOUNDARIES. ATTM EXPECT THE BULK OF ANY SEVERE WEATHER TO BE RESTRICTED TO AREAS SOUTH AND EAST OF EACH OUTFLOW BOUNDARY...OR GENERALLY ALONG AND EAST OF THE I75 CORRIDOR AND SOUTH OF THE MOUNTAIN PARKWAY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ DECREASED SKY COVER SLIGHTLY ACROSS THE BOARD PER LATEST VISIBLE SATELLITE IMAGERY. INSPITE OF AN OVERCAST OF CIRROSTRATUS...THE OVERALL OPAQUE CLOUD COVER IS MUCH LESS THAN THE NUMBERS THAT WERE IN THE SKY COVER GRIDS PREVIOUSLY...SO APPROPRIATED ADJUSTMENTS WERE MADE. THE PRIMARY CHANGE HERE WAS DOWNGRADING A FEW OF THE ZONE BREAKUPS FROM MOSTLY CLOUDY TO PARTLY CLOUDY SKIES THROUGH MID AFTERNOON. ALSO DECREASED PRECIPITATION CHANCES QUITE A BIT THROUGH 18Z...AS THERE SIMPLY ISNT ANYTHING HAPPENING ACROSS EASTERN KENTUCKY RIGHT NOW CONVECTIVE LY SPEAKING. STILL ANTICIPATING SHOWERS AND STORMS TO FIRE LATER THIS AFTERNOON AND BECOME QUITE NUMEROUS ALONG A SLOWLY SOUTHWARD MOVING FRONTAL BOUNDARY...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE ALONG THE WAY. THE CIRROSTRATUS LAYER IS KEEPING TEMPERATURES FROM INCREASING VERY MUCH AT ALL SO FAR TODAY. THE 14 AND 15Z SURFACE OBSERVATIONS INDICATE THAT HOURLY TEMPS ARE RUNNING SEVERAL DEGREES COOLER THAN THE PREVIOUS FORECAST INDICATED. MADE ADJUSTMENTS HERE PER THE TEMP TRENDS OBSERVED SO FAR THIS MORNING. ALSO RECALCULATED TODAYS MAX TEMPS BASED ON THE CHANGES MADE TO DIURNAL TREND...WITH TODAYS HIGHS 4 TO 6 DEGREES COOLER ACROSS THE BOARD. CORRESPONDING ADJUSTMENTS WERE ALSO NECESSARY WITH THE WEATHER AND QPF FORECASTS...BASED ON THE DECREASED POPS DURING THE LATE MORNING TO EARLY AFTERNOON PERIOD. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ CONVECTION HAS DISSIPATED AS EXPECTED AS IT MOVED INTO THE MORE STABLE AIRMASS OVER EASTERN KENTUCKY. WILL REMOVE THE WATCH HEADLINE FROM THE ZONE FORECAST PRODUCT BUT WILL LEAVE EVERYTHING ELSE AS IS FOR NOW AS IT CONTINUES TO APPEAR LIKE THUNDERSTORM ACTIVITY WILL INCREASE ONCE AGAIN LATER THIS AFTERNOON. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY/ DEEP UPPER LEVEL TROUGH WILL BECOME ESTABLISHED OVER THE EASTERN GREAT LAKES BY THURSDAY. SURFACE COLD FRONT IS EXPECTED TO PROGRESS SOUTHEAST ACROSS THE AREA LATER TONIGHT WITH A COUPLE OF ROUNDS OF CONVECTION ANTICIPATED BEFORE IT PUSHES TO OUR SOUTH AND HIGH PRESSURE BUILDS INTO THE REGION LATE WEDNESDAY INTO THURSDAY. IT IS TOUCH TO GAGE WHAT WILL HAPPEN WITH THE INITIAL MCS ONGOING TO OUR NORTHWEST. THE AIRMASS OVER SOUTHEAST KENTUCKY IS ACTUALLY FAIRLY STABLE WITH LOWER SURFACE DEWPOINTS LEFT OVER AFTER THE CONVECTION EARLIER ON MONDAY. THE SYSTEM MAY ACTUALLY JUST DELIVER A GLANCING BLOW AS THE EASTERN END PROGRESSES ACROSS NORTHERN KENTUCKY/SOUTHERN OHIO AND THE WESTERN HALF DIVES SOUTH OR REDEVELOPS IN THE MORE UNSTABLE AIRMASS OVER THE WESTERN HALF OF THE STATE. THIS SCENARIO SEEMS TO BE SUPPORTED BY MCS MAINTENANCE PROBABILITIES BUT WE WILL JUST HAVE TO WATCH RADAR/SATELLITE TRENDS OVER THE NEXT HOUR OR TWO TO SEE HOW THIS SYSTEM HOLDS TOGETHER AS IT CONTINUES TOWARD THE AREA. WHATEVER HAPPENS WITH THE MCS EARLY THIS MORNING PRECIP WISE... THERE WILL LIKELY BE A LOT OF DEBRIS CLOUDINESS DURING THE MORNING HOURS BUT THIS SHOULD THIN AND SCATTER OUT ALLOWING FOR GOOD HEATING AND DESTABILIZATION DURING THE AFTERNOON HOURS... ESPECIALLY FOR SOUTHEAST KENTUCKY. ADDITIONAL MCS ACTIVITY SHOULD THEN DEVELOP ALONG THE FRONT AND PROGRESS SOUTHEAST INTO THE AREA LATE IN THE AFTERNOON INTO THE OVERNIGHT HOURS. THERE CONTINUES TO BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT THE DAY TODAY AND OVERNIGHT TONIGHT WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ANOTHER THING TO NOTE TODAY IS THE LARGE DIFFERENCES IN MOS GUIDANCE TEMPS WITH AN 8 DEGREE SPREAD BETWEEN THE MAV AND MET NUMBERS AT JKL AND LOZ. GFS SEEMS TO BE WARMING THE AREA TOO MUCH AT 850 MB POSSIBLY DUE TO CONVECTIVE FEEDBACK AND OVER DEVELOPMENT OF AN AREA OF LOW PRESSURE ON THE FRONT. NAM IS PROBABLY OVERDOING THE AMOUNT OF CLOUD COVER TODAY. OVERALL... EXPECT READINGS TO COME IN SIMILAR TO YESTERDAY OVER SOUTHEAST KENTUCKY BUT REMAIN SEVERAL DEGREES COOLER UP NORTH WHERE MORE CLOUDS ARE ANTICIPATED. WILL LINGER LOW CHANCE POPS ACROSS THE AREA ON WEDNESDAY AS THE FRONT SLOWLY WORKS INTO THE TENNESSEE VALLEY BUT SKIES SHOULD CLEAR WEDNESDAY NIGHT WITH SUNNY SKIES EXPECTED ON THURSDAY. A MUCH DRIER AIRMASS IS PROGGED TO FILTER IN BEHIND THE FRONT WITH SURFACE DEWPOINTS FALLING INTO THE 50S. THIS SHOULD ALLOW TEMPS TO FALL INTO THE UPPER 50S WEDNESDAY NIGHT IN OUR ORDINARILY COOLER VALLEY LOCATIONS AND KEEP CONDITIONS PLEASANT ON THURSDAY. .LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/ GENERAL MODEL AGREEMENT CONTINUES WITH ADVERTISING NORTHWEST FLOW ALOFT ACROSS THE OHIO VALLEY AND NEW ENGLAND AS REINFORCING NORTHERN STREAM ENERGY ALLOWS FOR DEEPER CUTOFF LOWS TO DEVELOP ACROSS EASTERN CANADA. EASTERN KENTUCKY WILL BEGIN THE LONG TERM UNDER THE INFLUENCE OF HIGH PRESSURE. A SLOW MOVING COLD FRONT WILL THEN BRING DAILY CHANCES OF AFTERNOON AND EVENING ISOLATED TO SCATTERED CONVECTION TO THE AREA THROUGH THE REST OF THE WEEK AND INTO EARLY NEXT WEEK AS THE FRONT IS SLOW TO EXIT OFF TO THE SOUTHEAST. GIVEN THE NORTHWEST FLOW ALOFT...TEMPERATURES WILL RUN NEARLY SEASONAL FOR THIS TIME OF YEAR. THE HPC NUMBERS LOOKED REASONABLE ONCE AGAIN AND ONLY MADE A FEW TWEAKS TO THESE. && .AVIATION.../18Z TO 18Z/...UPDATED CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS HEADED FOR OUR SW COUNTIES AT TAF ISSUANCE TIME. HAVE TIMED THESE ACROSS KLOZ AND KSME AT MID AFTERNOON NEAR THE BEGINNING OF TAF VALID TIME. HAVE ONLY USED VCTS AT KJKL...WITH NORTHWARD DEVELOPMENT NOT TAKING PLACE SO FAR. AFTER THE CURRENT BATCH OF STORMS MOVES ACROSS OUR SOUTHERN COUNTIES THIS AFTERNOON...ADDITIONAL PRECIP THROUGH TONIGHT IS MUCH MORE QUESTIONABLE. ON WEDNESDAY...WILL LOOK FOR MORE DEVELOPMENT OF CONVECTION AS HEATING OCCURS AND A COLD FRONT MOVEST SOUTHEAST THROUGH THE AREA. ANY PRECIP SHOULD SWEEP SE OUT OF THE STATE WITH COLD FRONTAL PASSAGE IN THE AFTERNOON. OUTSIDE OF PRECIP...MAINLY VFR CONDITIONS ARE EXPECTED...WITH THE POSSIBLE EXCEPTION OF VALLEY FOG LATE TONIGHT INTO EARLY WEDNESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ABE/AR/RAY LONG TERM....GEOGERIAN AVIATION...HAL
Hazardous weather outlook, Jul 22, 5:45 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 545 AM EDT TUE JUL 22 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 545 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS A COLD FRONT WORKS SOUTHEAST ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY ACROSS EXTREME SOUTHEAST KENTUCKY. THUNDERSTORMS WILL ONCE AGAIN BECOME POSSIBLE FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN JACKSON. ABE
In the hours before
Special weather statement, Jul 22, 2:04 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 204 PM EDT TUE JUL 22 2008 KYZ068-079-083-221900- ROCKCASTLE-PULASKI-WAYNE- 204 PM EDT TUE JUL 22 2008 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT ROCKCASTLE AND PULASKI AND WAYNE COUNTIES THROUGH 300 PM EDT TUESDAY AFTERNOON... AT 204 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF EUBANK TO 5 MILES WEST OF FAUBUSH TO CABELL TO 14 MILES WEST OF CABELL TO 21 MILES WEST OF SUNNYBROOK...MOVING EAST AT 28 MPH. THE STORMS WILL BE NEAR MAGNUM AROUND 210 PM EDT...POINTER AROUND 215 PM EDT...STAB AROUND 220 PM EDT...PULASKI COUNTY PARK AROUND 225 PM EDT...TRIMBLE AND MONTICELLO AROUND 230 PM EDT...SOMERSET...SCIENCE HILL AND BURNSIDE AROUND 235 PM EDT...MOUNT VERNON AROUND 255 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Local storm report, Jul 22, 2:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG BURNSIDE 36.99N 84.60W
07/22/2008 PULASKI KY TRAINED SPOTTER
THERE WERE NUMEROUS LARGE TREE LIMBS BEING TORN OUT OF
TREES.
&&
BTERRIZZLocal storm report, Jul 22, 3:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND GST SOMERSET 37.08N 84.61W
07/22/2008 E0 MPH PULASKI KY COUNTY OFFICIAL
COUNTY EM ESTIMATED WIND GUST UP TO 70 MPH, STRONG ENOUGH
TO ROCK A LARGE COUNTY TRUCK.
&&
BTERRIZZLocal storm report, Jul 22, 3:01 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND GST SOMERSET 37.08N 84.61W
07/22/2008 E70.00 MPH PULASKI KY COUNTY OFFICIAL
COUNTY EM ESTIMATED WIND GUST UP TO 70 MPH, STRONG ENOUGH
TO ROCK A LARGE COUNTY TRUCK.
&&
BTERRIZZLocal storm report, Jul 22, 3:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
307 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL BURNSIDE 36.99N 84.60W
07/22/2008 E0.88 INCH PULASKI KY LAW ENFORCEMENT
PENNY TO NICKEL HAIL REPORTED IN BURNSIDE.
&&
BTERRIZZThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:17 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 58 min |
| Jul 22, 2:21 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 54 min |
| Jul 22, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 51 min |
| Jul 22, 3:26 PM EDT | Tornado Warning | JKL | Jackson, Laurel, Rockcastle | 24 min |
| Jul 22, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 35 min |
| Jul 22, 4:02 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 43 min |
| Jul 22, 4:15 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 45 min |
| Jul 22, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 28 min |
| Jul 22, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 25 min |
| Jul 22, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Knott, Magoffin, Pike | 40 min |
| Jul 22, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 34 min |
| Jul 22, 6:35 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.